I’m assuming you have been prescribed, or advised to take, a proton pump inhibitor (PPI) for either indigestion or heartburn. There are several medications used to treat both these conditions. Antacids act quickly to reduce acidity in your stomach, reducing symptoms of both heartburn and indigestion. However, their effect is short-lived. H2 antagonists (such as cimetidine and ranitidine) were extremely popular when they were first launched because they provided much more effective and long-lasting relief of symptoms than antacids.
In recent years, however, the PPIs have proved more effective still and they are widely used to treat stomach ulcers as well as ‘non ulcer indigestion’ and heartburn. They are also widely prescribed to reduce the risk of side effects from certain medications such as non steroidal anti-inflammatory painkillers, aspirin and steroid tablets.
The PPIs do often take some days to have a full effect, and it is perfectly reasonable to take antacids for the first few days that you are taking a PPI. This may help control symptoms while waiting for the PPI to take full effect. Obviously it is important to make sure that you have had any serious underlying cause for your symptoms excluded.
Answered by Dr Sarah Jarvis.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.